Ohio, 2004

Hail and Damaging Winds in Ohio, June 24, 2004

June 24, 2004 · NWS CLE · 31 events in 15 counties and zones

17 hail, 13 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$432,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 24, 2:30 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT THU JUN 24 2004

.DISCUSSION...
CDFNT PROGRESSING THRU CWA AS EXPECTED THIS AFTERNOON BUT PASSAGE SO
FAR HAS BEEN DRY (EXCEPT FOR LONE SHWR THAT JUST POPPED UP EAST OF
FDY).  PCPN ASOCD WITH SYSTEM IS BEHIND THE FRONT AND STILL ACRS
CNTRL MI TO NRN IL.  LOOP OF PCPN COVERAGE THRU THE DAY SHOWS SOME
SHRINKAGE.  XPC WITH LIS ACRS THE CWA ARND -3 OR SO XPC SCT TSTMS
MAINLY RIGHT ALG THE CDFNT. SOME STORMS COULD PRODUCE GUSTY WINDS
GVN STRENGTH OF MID/UPPR FLOW AND DRY AIR ALF WHICH INCREASES
DOWNBURST POTENTIAL. WL CARRY LKLY POPS ACRS MOST OF THE AREA FOR
TNGT AS PCPN BAND MOVES INTO THE AREA BHND THE FRONT.  WL KP TSTM
ACTVTY LIMITED TO THE EVG HOURS.  FOR FRIDAY THERE COULD BE LEFTOVER
SHWRS MAINLY SERN COUNTIES OTRW SHOULD BE INCREASING AMTS OF SS THRU
THE DAY.  MCLR/PC FOR FRI NIGHT AND PC SAT.  DRY WX CONTS THRU MOST
OF PD AS SFC HIGH BLDS INTO THE RGN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&
TK
Hazardous weather outlook, Jun 24, 4:00 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
500 AM EDT THU JUN 24 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
500 AM EDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. A COLD FRONT OVER THE UPPER GREAT LAKES WILL ENTER
NORTHERN OHIO THIS AFTERNOON AND EXIT THE REGION BY MIDNIGHT
TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE
FRONT THIS AFTERNOON...AND MOVE THROUGH THE ENTIRE AREA THIS
EVENING. SOME OF THE STORMS ALONG THE LINE MAY BECOME SEVERE...WITH
STRONG WINDS GREATER THAN 60 MPH BEING THE GREATEST RISK. LARGE HAIL
IS ALSO POSSIBLE. THE MOVEMENT OF THE THUNDERSTORMS WILL BE EAST AT
45 MPH. THE BEST CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE
TOLEDO...CLEVELAND AND FINDLAY AREAS IS BETWEEN 3 PM AND 8 PM. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IN ERIE...MANSFIELD...
AKRON/CANTON AND YOUNGSTOWN IS BETWEEN 5 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MRD

The radar

The Cleveland radar (KCLE), 136 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

17 hail, 13 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wyandot

When
June 24, 4:41 PM EST to 4:46 PM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.833, -83.283

Thunderstorm winds downed a few trees and large limbs near Upper Sandusky.

Hail, Summit

When
June 24, 5:04 PM EST to 5:07 PM EST
Where
Summit County, Stow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.433

Penny size hail was observed.

Thunderstorm Wind, Huron

When
June 24, 5:08 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.050, -82.733

Thunderstorm winds downed several large tree limbs.

Hail, Huron

When
June 24, 5:08 PM EST
Where
Huron County, Willard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -82.733

Penny size hail was observed.

Hail, Portage

When
June 24, 5:18 PM EST
Where
Portage County, Streetsboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -81.350

Penny size hail was observed.

Hail, Portage

When
June 24, 5:25 PM EST
Where
Portage County, Hiram
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.150

Penny size hail was observed.

Lightning, Summit

When
June 24, 5:30 PM EST
Where
Summit County, Peninsula
Injuries
9 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Nine boys ages 11 to 14 were injured when lightning struck a tree near their campsite. All of the injuries were minor. The boys were staying at a campground in Boston Township.

Thunderstorm Wind, Marion

When
June 24, 5:35 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.133

Thunderstorm winds toppled four utility poles near Marion.

Hail, Crawford

When
June 24, 5:36 PM EST
Where
Crawford County, Galion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.733, -82.783

Penny size hail was observed.

Thunderstorm Wind, Marion

When
June 24, 5:41 PM EST
Where
Marion County, Martel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
40.667, -82.900

Thunderstorm winds downed over a dozen trees.

Thunderstorm Wind, Morrow

When
June 24, 5:44 PM EST
Where
Morrow County, Iberia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.667, -82.850

Thunderstorm winds estimated at nearly 60 mph damaged a house near Iberia.

Thunderstorm Wind, Medina

When
June 24, 5:56 PM EST
Where
Medina County, Homerville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -82.133

Thunderstorm winds downed a few trees.

Hail, Medina

When
June 24, 5:56 PM EST
Where
Medina County, Homerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -82.133

Penny size hail was observed.

Hail, Trumbull

When
June 24, 5:57 PM EST
Where
Trumbull County, Newton Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -80.983

Penny size hail was observed.

Hail, Trumbull

When
June 24, 5:59 PM EST
Where
Trumbull County, Braceville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.950

Penny size hail was observed.

Thunderstorm Wind, Ashland

When
June 24, 6:00 PM EST to 6:05 PM EST
Where
Ashland County, Perrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -82.300

Thunderstorm winds downed several large trees in Loudonville and Perrysville.

Hail, Ashland

When
June 24, 6:01 PM EST
Where
Ashland County, Ashland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -82.300

Quarter size hail was observed.

Hail, Richland

When
June 24, 6:01 PM EST
Where
Richland County, Lexington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -82.583

Penny size hail was observed.

Hail, Richland

When
June 24, 6:01 PM EST
Where
Richland County, Mansfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Penny size hail was observed.

Thunderstorm Wind, Richland

When
June 24, 6:03 PM EST
Where
Richland County, Bellville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.617, -82.517

Thunderstorm winds estimated at 60 mph downed a few trees.

Hail, Richland

When
June 24, 6:03 PM EST
Where
Richland County, Bellville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -82.517

Penny size hail was observed.

Thunderstorm Wind, Holmes

When
June 24, 6:30 PM EST
Where
Holmes County, Holmesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -81.933

Thunderstorm winds downed several trees.

Thunderstorm Wind, Stark

When
June 24, 6:30 PM EST to 6:45 PM EST
Where
Stark County, Canal Fulton
Measured
83 kt (96 mph) estimated gust
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
40.883, -81.600

A thunderstorm downburst produced winds estimated at 75 to 95 mph and caused extensive damage along a twelve mile long path from near Canal Fulton to North Canton. The first damage occurred just west of Canal Fulton near State Route 21. An intermittent damage path continued eastward through Lawrence Township, Jackson Township and North Canton. Over a thousand trees were downed along the damage path. Sixteen homes were damaged in Canal Fulton with most of the damage caused by fallen trees. A small house was destroyed by two fallen trees in Canton Township. Several other homes along the damage path sustained minor damage. Many vehicles were also damaged and over 19,000 people lost power as a result of this storm.

Thunderstorm Wind, Wayne

When
June 24, 6:30 PM EST to 7:00 PM EST
Where
Wayne County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.833, -81.883

Thunderstorm winds downed trees near Dalton, Shreve and Kidron.

Hail, Trumbull

When
June 24, 6:43 PM EST
Where
Trumbull County, Niles
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -80.767

Penny size hail was observed.

Hail, Trumbull

When
June 24, 6:45 PM EST
Where
Trumbull County, Hubbard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.150, -80.567

Quarter size hail was observed.

Thunderstorm Wind, Summit

When
June 24, 6:47 PM EST
Where
Summit County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.933, -81.467

Thunderstorm winds downed several trees across Green Township.

Hail, Trumbull

When
June 24, 6:50 PM EST
Where
Trumbull County, Leavittsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -80.883

Penny size hail was observed.

Hail, Wayne

When
June 24, 6:54 PM EST
Where
Wayne County, Doylestown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.683

Penny size hail was observed.

Thunderstorm Wind, Trumbull

When
June 24, 7:00 PM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -80.817

Thunderstorm winds downed several trees.

Hail, Mahoning

When
June 24, 7:38 PM EST
Where
Mahoning County, Youngstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -80.650

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408567, 5408297, 5408816, 5408817, 5408298, 5408560, 5408820, 5408818, 5408568, 5408819, 5408300, 5408569, 5408815, 5408299, 5408561, 5408559, 5408301, 5408562, 5408563, 5408552, 5408553, 5408555, 5408557, 5408822, 5408564, 5408565, 5408556, 5408554, 5408821, 5408566, 5408558.